Alert archive / Indiana / River Flood Warnings in 2014
River Flood Warning 69, NWS Northern Indiana
NWS Northern Indiana issued this river flood warning at May 15, 2014, 11:19 AM EDT for Defiance County, Ohio; Allen County, DeKalb County, Indiana. It took effect at May 16, 2014, 8:00 AM EDT. It was in force for 66 hr.
The area
The outline as issued.
The facts
- Issued
- May 15, 2014, 11:19 AM EDT (15:19 UTC)
- In effect from
- May 16, 2014, 8:00 AM EDT
- Expired
- May 19, 2014, 2:00 AM EDT
- In force
- 66 hr
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Allen County, IN, DeKalb County, IN, Defiance County, OH
The radar
The Northern Indiana radar (KIWX), 67 km from the middle of the area, began a volume at 15:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point St. Joseph River (OH/IN) near Newville (NVLI3). The gauge peaked at 11.06 ft at May 18, 2014, 12:00 AM EDT.
- Action stage
- 9 ft
- Minor stage
- 12 ft
- Moderate stage
- 14 ft
- Major stage
- 17 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04178000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
038 WGUS43 KIWX 151519 FLWIWX BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 1119 AM EDT THU MAY 15 2014 ...THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A FLOOD WARNING FOR THE FOLLOWING RIVERS... SAINT JOSEPH RIVER OHIO ABOVE NEWVILLE AFFECTING ALLEN...DE KALB AND DEFIANCE COUNTIES .HEAVY RAINS THIS PAST WEEK HAVE CAUSED THE SAINT JOSEPH RIVER OHIO ABOVE NEWVILLE TO RISE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SAFETY MESSAGE...NEVER DRIVE VEHICLES THROUGH FLOODED AREAS. THE WATER MAY BE TOO DEEP TO ALLOW SAFE PASSAGE. NEVER ALLOW CHILDREN TO PLAY IN OR NEAR FLOOD WATERS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER STATEMENTS AND UPDATED FORECASTS. DETAILED RIVER FORECASTS AND MORE INFORMATION CAN BE FOUND ON THE INTERNET AT WWW.WEATHER.GOV/IWX. RIVER INFORMATION CAN BE FOUND UNDER THE LEFT MENU BAR UNDER CURRENT CONDITIONS RIVERS AND LAKES AHPS. ALL TIMES ARE IN EASTERN TIME. THIS STATEMENT WILL BE UPDATED IN ABOUT 24 HOURS OR SOONER IF NECESSARY. && INC003-033-OHC039-161519- /O.NEW.KIWX.FL.W.0069.140516T1200Z-140519T0600Z/ /NVLI3.1.ER.140516T1200Z.140517T0600Z.140518T0600Z.NO/ 1119 AM EDT THU MAY 15 2014 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * FLOOD WARNING FOR THE SAINT JOSEPH RIVER OHIO ABOVE NEWVILLE * FROM FRIDAY MORNING TO LATE SUNDAY NIGHT. * AT 10 AM THURSDAY THE STAGE WAS 9.0 FEET AND RISING. * MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 12.0 FEET. * FORECAST...THE RIVER WILL RISE ABOVE FLOOD STAGE FRIDAY MORNING AND CREST NEAR 12.3 FEET AROUND 2 PM SATURDAY MAY 17 AND FALL BELOW FLOOD STAGE AROUND 2 AM SUNDAY MAY 18. * AT 12.0 FEET...DEKALB COUNTY ROAD 42 ABOUT 3 MILES NORTHEAST OF NEWVILLE FLOODS. AGRICULTURAL AND LOW LANDS FLOOD ALONG THE ST. JOSEPH RIVER TO THE CEDARVILLE RESERVOIR. * THIS CREST COMPARES TO A PREVIOUS CREST OF 12.1 FEET WHICH OCCURRED ON DEC 14 2007. && LAT...LON 4126 8498 4140 8481 4139 8478 4123 8493 $$
2 follow-up statements
150 WGUS83 KIWX 160306 FLSIWX FLOOD STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 1106 PM EDT THU MAY 15 2014 ...THE FLOOD WARNING HAS BEEN EXTENDED FOR THE FOLLOWING RIVERS... SAINT JOSEPH RIVER OHIO ABOVE NEWVILLE AFFECTING ALLEN...DE KALB AND DEFIANCE COUNTIES .RECENT HEAVY RAINFALL WILL CAUSE MINOR FLOODING ALONG THE SAINT JOSEPH RIVER ABOVE NEWVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SAFETY MESSAGE...NEVER DRIVE VEHICLES THROUGH FLOODED AREAS. THE WATER MAY BE TOO DEEP TO ALLOW SAFE PASSAGE. NEVER ALLOW CHILDREN TO PLAY IN OR NEAR FLOOD WATERS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER STATEMENTS AND UPDATED FORECASTS. DETAILED RIVER FORECASTS AND MORE INFORMATION CAN BE FOUND ON THE INTERNET AT WWW.WEATHER.GOV/IWX. RIVER INFORMATION CAN BE FOUND UNDER THE LEFT MENU BAR UNDER CURRENT CONDITIONS RIVERS AND LAKES AHPS. ALL TIMES ARE IN EASTERN TIME. THIS STATEMENT WILL BE UPDATED IN ABOUT 24 HOURS OR SOONER IF NECESSARY. && INC003-033-OHC039-170306- /O.EXT.KIWX.FL.W.0069.140517T0000Z-140518T1200Z/ /NVLI3.1.ER.140517T0000Z.140517T0000Z.140517T1200Z.NO/ 1106 PM EDT THU MAY 15 2014 THE FLOOD WARNING HAS BEEN EXTENDED FOR THE SAINT JOSEPH RIVER OHIO ABOVE NEWVILLE * FROM FRIDAY EVENING TO SUNDAY MORNING. * AT 10 PM THURSDAY THE STAGE WAS 10.4 FEET AND RISING. * MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 12.0 FEET. * FORECAST...THE RIVER WILL RISE TO NEAR FLOOD STAGE AROUND 8 PM FRIDAY MAY 16. * AT 12.0 FEET...DEKALB COUNTY ROAD 42 ABOUT 3 MILES NORTHEAST OF NEWVILLE FLOODS. AGRICULTURAL AND LOW LANDS FLOOD ALONG THE ST. JOSEPH RIVER TO THE CEDARVILLE RESERVOIR. && LAT...LON 4126 8498 4140 8481 4139 8478 4123 8493 $$
256 WGUS83 KIWX 161430 FLSIWX FLOOD STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 1030 AM EDT FRI MAY 16 2014 ...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS... SAINT JOSEPH RIVER OHIO ABOVE NEWVILLE AFFECTING ALLEN...DE KALB AND DEFIANCE COUNTIES THIS WILL BE THE LAST STATEMENT FOR THIS HIGH WATER EVENT. INC003-033-OHC039-161500- /O.CAN.KIWX.FL.W.0069.000000T0000Z-140518T1200Z/ /NVLI3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 1030 AM EDT FRI MAY 16 2014 THE FLOOD WARNING IS CANCELLED FOR THE SAINT JOSEPH RIVER OHIO ABOVE NEWVILLE * AT 9 AM FRIDAY THE STAGE WAS 10.7 FEET * FLOOD STAGE IS 12.0 FEET. * FORECAST...THE RIVER CRESTED BELOW FLOOD STAGE AT 10.7 FEET FRIDAY MORNING. THE RIVER WILL CONTINUE FALLING. && LAT...LON 4126 8498 4140 8481 4139 8478 4123 8493 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this river flood warning went out at May 15, 10:57 AM EDT, 22 minutes earlier.
Area forecast discussion, May 15, 10:57 AM EDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 1057 AM EDT THU MAY 15 2014 .SYNOPSIS... ISSUED AT 1051 AM EDT THU MAY 15 2014 A LOW PRESSURE CENTER IN OHIO WILL BE LIFTING NORTHWARD TODAY AS AN UPPER LEVEL TROUGH MOVES INTO THE REGION. THIS UPPER LEVEL TROUGH WILL REMAIN IN THE AREA THROUGH SATURDAY KEEPING RAIN CHANCES AROUND. HIGH TEMPERATURES WILL MAINLY BE IN THE 50S TODAY WITH SOME OF NORTHWEST OHIO REACHING THE LOWER 60S. LOWS TONIGHT WILL RANGE FROM THE MIDDLE 30S IN SOUTHERN MICHIGAN TO AROUND 40 NEAR THE OHIO RIVER. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 409 AM EDT THU MAY 15 2014 DESPITE PWAT VALUES NEAR PLUS 2 STANDARD DEVIATIONS ACROSS EASTERN CWA SEVERAL FACTORS PROVING DELETERIOUS FOR SIGNIFICANT/PERSISTENT HEAVY RAINFALL EVENT. RELATIVE BREVITY OF MOISTURE PLUME/CONTINUED DOWNSTREAM FOCUS PER DRY SLOT INTRUSION AS SYSTEM OCCLUSAL COMMENCES WITH EAST CENTRAL ILLINOIS MID TROPOSPHERIC SHORTWAVE DECAYS IN DEFERENCE TO ARDENT DIGGING OF NORTHERN MISSISSIPPI VALLEY WAVE. FURTHERMORE WARM CLOUD DEPTH AOB 10KFT ALONG WITH USUALLY RAPID VARIANCE AND/OR HIGH VELOCITY OF MESOBEATA ELEMENTS COUNTERING PRECIPITATION EFFICIENCIES. WITH BEST LOW LEVEL LAPSE RATE PLUME WELL EAST OF CWA HAVE DROPPED TSRA MENTION THIS MORNING AS FORCED PARCEL ASCENT REMAINING QUITE ELEVATED ATOP STABILIZED BOUNDARY LAYER WITH BEST DYNAMICS /STRONGEST 925-8H JET STREAK/ LIFTING NORTHWARD THROUGH CNTL/ERN OH. DIFFICULT NON DIURNAL TEMPERATURE TREND ESPECIALLY IN FAR ERN CWA WHERE WARM SECTOR PROXIMITY REFLECTED THIS AM. FAVORED MODIFICATION OF 3 HOURLY TEMP CURVE TOWARD HIGHER RES NEAR TERM BLEND TO EXTRACT HIGH/LOW IN NEAR TERM. CYCLONIC 925 MB FLOW WITH THERMAL CORE ACROSS WRN HALF GREAT LAKES FAVORS THICK CLOUD COVER AND SIDE MORE PESSIMISTICALLY THAN NAM/ARW/SREF PROFILES WOULD SUGGEST AND NOTE THAT LATEST RAP BUFKIT TRENDING TOWARDS MORE STUBBORN STRATOCU INTO LATE AFTERNOON. UNDERCUTTING SHORTWAVE NEAR MN/IA/SD BORDER TO SLOWLY PROGRESS INTO NRN IL OVERNIGHT AND INTO NWRN IN BY DAYBREAK WITH SMALL CHANCE SHRA POPS GIVEN DEEP SURFACE REFLECTION AND CONTD MID TROPOSPHERIC HEIGHT FALLS. && .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 409 AM EDT THU MAY 15 2014 UNSEASONABLY COOL AND SOMEWHAT UNSETTLED WX FRIDAY-SATURDAY WILL GIVE WAY TO MODERATING TEMPERATURES AND DRY CONDITIONS SUNDAY INTO EARLY NEXT WEEK... SHEARING SHORTWAVE EMBEDDED IN SOUTHERN EXTENSION OF A HIGHLY AMPLIFIED MEAN TROUGH AXIS WILL PIVOT EAST THROUGH THE NORTHERN OH VALLEY FRIDAY INTO EARLY FRIDAY EVENING. ASSOCIATED LARGE SCALE ASCENT PER 5-3H Q-VECTOR PROGS, DECENT LOW LEVEL RESPONSE/CONVERGENCE INTO AT LEAST OUR FAR SOUTHWEST, AND STEEPENING LAPSE RATES THROUGH A DEEP COLUMN SUPPORTS BUMPING UP POPS A BIT FOR SHOWERS...MAINLY LATE MORNING-AFTERNOON IN THE SOUTH-SOUTHWEST CLOSER TO JET SUPPORT/WEAK DEFORMATION WITH SHEARING MID LVL WAVE. OTHERWISE...850 MB TEMPS NEAR/JUST BELOW FREEZING AND INCREASING CLOUD COVER SHOULD HOLD HIGHS IN THE 50S FRIDAY (15-20F BELOW NORMAL). CONTINUED TO FAVOR WARMER RAW GUIDANCE OVER MOS FOR FRIDAY NIGHT MINS GIVEN LINGERING LOW LEVEL HEIGHT GRADIENT/CLOUDS. UPPER TROUGH/BROAD CIRCULATION WILL BEGIN TO LIFT/OPEN INTO ONTARIO AND NORTHERN LAKES BY SATURDAY. WEAK CYCLONIC FLOW ON THE SOUTHERN FRINGE OF THIS FEATURE AND SOME REMNANT SFC MOISTURE MAY BE ENOUGH TO TRIGGER A FEW DIURNALLY DRIVEN (AFTN) SHOWERS. OTHERWISE...DEEPER MIXING/MORE INSOLATION SHOULD SUPPORT HIGHS A LITTLE WARMER INTO THE UPPER 50S/NEAR 60 SATURDAY. SOME CONCERN FOR PATCHY FROST ACROSS NORTHERN ZONES SUNDAY MORNING UNDER HIGH PRESSURE/CLEARING SKIES. QUIET WX WITH TEMPS EVENTUALLY MODERATING BACK CLOSER TO NORMAL IS EXPECTED SUNDAY INTO EARLY NEXT WEEK AS HIGH PRESSURE BUILDS IN ON THE LEADING EDGE OF AN EXPANDING CENTRAL CONUS MID/UPPER LEVEL RIDGE. NEARING THETA-E RIDGE/INSTABILITY AXIS BRINGS LOW CHANCES FOR SHOWERS/STORMS BACK INTO THE PICTURE BY MID WEEK AS CONVECTIVELY INDUCED/ENHANCED WAVES RIDE OVER A PROGGED 588-590DAM LOWER MS VALLEY 5H RIDGE. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING) ISSUED AT 703 AM EDT THU MAY 15 2014 SURFACE LOW CENTER NEAR KDFI AT 11 UTC TO CONTINUE NORTH NORTHEAST TRACK INTO SOUTHEAST LOWER MICHIGAN BY MID MORNING. WHILE DRY SLOT HAS ALLOWED RAINFALL RATES TO TAPER...A WELL MIXED/MOIST RESIDUAL BOUNDARY LAYER WILL CONTINUE WITH CIGS BELOW FUEL/ALT REQUIREMENTS AND LIKELY INTO IFR RANGE LATER THIS AM. LOWEST CIGS INVOF KSBN IN PROXIMITY TO WRAPPED MOISTURE AND ADVANCING DEFORMATION ZONE. TRENDED SLOWER WITH GRADUAL SUBCLOUD EROSION PER LATEST RAP/06 UTC NAM GUIDANCE...NOW EXPECTED BY LATE DAY FOR SIG IMPROVEMENT/ABOVE FUELING/ALTERNATE REQUIREMENTS BY EARLY EVENING AT KFWA AND EARLY TONIGHT AT KSBN. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR LMZ043-046. && SYNOPSIS...LOTHAMER SHORT TERM...MURPHY LONG TERM...STEINWEDEL AVIATION...MURPHY VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NORTHERNIN.GOV WWW.TWITTER.COM/NWSIWX WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, May 15, 6:02 AM EDT, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 602 AM EDT THU MAY 15 2014 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-161015- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 602 AM EDT THU MAY 15 2014 /502 AM CDT THU MAY 15 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TODAY AND TONIGHT WATER LEVELS IN STREAMS AND CREEKS WILL REMAIN ELEVATED. SIGNIFICANT RISES WILL BE OBSERVED ON LARGER STEM RIVERS...THOUGH EVENTUAL CRESTS ARE EXPECTED TO REMAIN AT OR BELOW FLOOD STAGE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-161015- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 602 AM EDT THU MAY 15 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT CONDITIONS WILL REMAIN HAZARDOUS TO SMALL CRAFT INTO TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
In the hours before
Local storm report, May 15, 6:15 AM EDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
615 AM EDT THU MAY 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN SYRACUSE 41.43N 85.75W
05/15/2014 M1.31 INCH KOSCIUSKO IN NWS EMPLOYEE
24 HOUR TOTAL
0600 AM HEAVY RAIN AKRON 41.04N 86.03W
05/15/2014 M0.92 INCH FULTON IN TRAINED SPOTTER
24 HOUR TOTAL
0607 AM HEAVY RAIN 4 NNW HUDSON 41.59N 85.10W
05/15/2014 M1.78 INCH STEUBEN IN COCORAHS
24 HOUR TOTAL
&&
PBMLocal storm report, May 15, 6:56 AM EDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
656 AM EDT THU MAY 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 AM HEAVY RAIN 2 SW NORTH WEBSTER 41.31N 85.72W
05/15/2014 M1.50 INCH KOSCIUSKO IN NWS EMPLOYEE
24 HOUR TOTAL
&&
THThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 3:48 PM EDT | Frost Advisory | IWX | Elkhart, LaGrange, Steuben | 16 hr |
Nearby
River Flood Warnings in Indiana, 2014River Flood Warnings in Ohio, 2014Every river flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.